Georgia, 2010

Flash Flood in Georgia, August 21, 2010

August 21, 2010 · NWS FFC · 1 event in 1 county or zone

A stationary, backdoor front lingered across northeast Georgia. The remnants of Tropical Depression Number Five (TD5) were making one final revolution through Georgia around a large subtropical ridge across the mid-south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A stationary, backdoor front lingered across northeast Georgia. The remnants of Tropical Depression Number Five (TD5) were making one final revolution through Georgia around a large subtropical ridge across the mid-south. Deep tropical moisture remained firmly entrenched across the state. In fact, the air mass remained incredibly moist with dewpoints in the mid to upper 70s across much of north and central Georgia. Thunderstorms, with heavy rain, had plagued northeast Georgia throughout the early morning and mid-morning hours and persisted across the far northeastern counties into the early afternoon. By late morning, rainfall totals of six inches, locally more, were common across the northwest half of White county. The heavy rainfall in the steep terrain common to this area resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 21, 9:32 AM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 21, 9:32 AM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1032 AM EDT SAT AUG 21 2010

.UPDATE...
SHRA AND SOME EMBEDDED THUNDERSTORMS STILL PERSISTING ACROSS
EASTERN GA THIS MORNING. WITH MOST AREAS SEEING 1 TO 3
INCHES...AND LOCALIZED 4 INCHES...THE BIGGEST CONCERN HAS BEEN
FLASH FLOODING. AS OF YET...ONLY REPORTS HAVE BEEN OF URBANIZED
FLOODING...PONDING ON ROADWAYS...ETC...SO HAVE CONTINUED WITH SWAS
TO INDICATE HEAVY RAIN AND POSSIBLE MINOR FLOODING. WILL STILL
HAVE TO CAREFULLY WATCH THE SITUATION...AS THERE IS A GREATER
CHANCE OF FLASH FLOODING WITH ANY ADDITIONAL RAINFALL THIS
AFTERNOON IN THOSE 4+ INCH AREAS.

LIKELY POPS ACROSS THE STATE...ASIDE FROM A SLIVER OF CHANCE POPS
ALONG THE WESTERN GA BORDER...STILL SEEM APPROPRIATE FOR THIS
AFTERNOON. NO ADDITIONAL CHANCES ARE EXPECTED AT THIS TIME.

31

&&

.PREV DISCUSSION... /ISSUED 718 AM EDT SAT AUG 21 2010/

.UPDATE...
SHRA...AND EVEN A FEW TSRA...HAVE ALREADY STARTED IN EARNEST
ACROSS EAST GA AND SHOW NO SIGN OF LETTING UP ANYTIME SOON. HAVE
INCREASED POPS TO LIKELY ACROSS E GA THIS MORNING...AND CONTINUED
WITH LIKELY POPS ALL EXCEPT EXTREME WEST FOR THE AFTERNOON AS
REMNANTS OF T.D. NO. 5 LINGER ACROSS CENTRAL GA. FFMP ALREADY
SHOWING 1.0+ INCH RAINFALL AMOUNTS ACROSS MONROE COUNTY.
CONDITIONS WILL NEED TO BE MONITORED CLOSELY FOR FLASH FLOODING
TODAY. NO OTHER CHANGES AT THIS TIME.

19
&&

.PREV DISCUSSION... /ISSUED 702 AM EDT SAT AUG 21 2010/

SYNOPSIS...
THE REMNANTS OF T.D. NO. 5 WERE LOCATED NEAR ATL EARLY THIS MORNING.
THE WEAK CIRCULATION CENTER WILL DRIFT VERY SLOWLY SOUTH INTO
CENTRAL GA TODAY. MEANWHILE...OVERALL AMPLIFICATION OF THE UPPER
ATMOSPHERIC PATTERN ACROSS THE U.S. IS EXPECTED THROUGH THE SHORT
TERM AS A STRONG SHORT WAVE TRAVERSES THE MID-LATITUDES RESULTING IN
A DEEPENING EASTERN U.S. TROUGH AND THE SUBTROPICAL RIDGE AMPLIFIES
THROUGH THE SOUTHERN PLAINS AND SW U.S. THIS PATTERN CHANGE WILL
PUSH A COLD FRONT INTO GA SUN.

19

SHORT TERM /TODAY THROUGH MONDAY/...
REMNANTS OF T.D. NO. 5 CONTINUE TO PLAY HAVOC WITH THE WEATHER
ACROSS THE CWA. THE VERY WEAK REMNANT CIRCULATION CENTER WAS
CENTERED NEAR ATL EARLY THIS MORNING. HIGH PRESSURE
ALOFT...EXTENDING WEST-EAST ACROSS THE ENTIRE SOUTHERN U.S...LEAVES
LITTLE STEERING CURRENT FOR THIS PESKY SYSTEM TO MOVE OUT OF THE CWA
IN THE SHORT TERM. THE UPPER HIGH IS WEAKEST ON THE EASTERN
END...HENCE THERE WILL BE A SLIGHT DRIFT OF THE SYSTEM TO THE SE
DURING THE NEXT 24 HOURS. MEANWHILE...A STRONG SHORT WAVE WAS RIDING
EAST ACROSS THE TOP OF THE UPPER RIDGE THROUGH THE MIDWEST. THIS
SHORT WAVE PROMISES TO PROVIDE SOME CHANGES TO THE WEATHER ACROSS
THE SE U.S. EARLY NEXT WEEK. IN THE MEANTIME...DEEP TROPICAL AIR
REMAINS FIRMLY ENTRENCHED ACROSS THE CWA. THE 00Z FFC RAOB SHOWED AN
INCREDIBLY MOIST 2.42 PW. LITTLE WILL CHANGE THROUGH THE SHORT TERM
AS UPPER SUPPORT TO BRING ABOUT ANY CHANGES WILL NOT REACH THE AREA
UNTIL LATE SUN. OVERALL...UPPER SUPPORT FOR CONVECTION APPEARS
SLIGHTLY LESS FAVORABLE TODAY AS A WEAK SHORT WAVE...WHICH HELPED TO
ENHANCE ACTIVITY FRI...HAS SHIFTED SE. BUT...WITH THE REMNANT T.D.
NO. 5 LINGERING ACROSS CENTRAL GA...HIGH PWS...AND DIURNAL
HEATING...WIDESPREAD SHRA/TSRA EXPECTED AGAIN TODAY. IT DOES NOT
TAKE MUCH TO GET THE WARM RAIN PROCESS STARTED WHEN THE ATMOSPHERE
IS THIS SATURATED. SHRA/TSRA COVERAGE SHOULD BE GREATEST ACROSS THE
SE HALF OF THE STATE...WITH A VERY SLIGHT DRYING NOTED ACROSS THE NW
HALF BEHIND THE DEPARTING WEAK SHORT WAVE. FOR SUN...UPPER/SFC
SUPPORT FOR SHRA/TSRA ACTIVITY INCREASES AS THE UPPER FLOW AMPLIFIES
AND A TROUGH DEEPENS FROM NEW ENGLAND INTO THE SE U.S. AN ASSOCIATED
WEAK COLD FRONT WILL ENHANCE SHRA/TSRA COVERAGE SUN. TIMING OF THE
FRONT INTO NW GA EARLY SUN SHOULD RESULT IN THE BEST COVERAGE OF
SHRA/TSRA ACROSS THE SE HALF OF THE CWA SUN AFTERNOON. IN
GENERAL...HIGH CHC TO LIKELY POPS ARE IN ORDER THROUGH SUN ACROSS
MUCH OF THE CWA. AS NOTED YESTERDAY...THE SEVERE THREAT REMAINS
MINIMAL...WITH ZERO SHEAR...FREEZING LEVEL REMAINING ABOVE
16KFT...AND 500MB TEMPS ABOVE -4C. THE SEVERE THREAT MIGHT BE
SLIGHTLY HIGHER SUN WITH BETTER LARGE SCALE FORCING AND SYNOPTIC
PATTERN. CURRENTLY...SPC HAS SHOWN A 5 PERCENT RISK FOR SEVERE
ACROSS AL...AND I WOULD NOT BE SURPRISED TO SEE THIS EXTENDED INTO
GA WITH LATER OUTLOOKS.

FOR TEMPS...MET MOS REMAINS TOO COOL AND MAV MOS SLIGHTLY TOO WARM.
PERSISTENCE APPEARS TO BE THE BEST FORECAST THROUGH THE SHORT TERM.
ALTHOUGH SOME SE GRID POINTS WILL LIKELY REACH HEAT ADVISORY
CRITERIA...DO NOT EXPECT LONG ENOUGH DURATION GIVEN CLOUD COVER AND
HIGH POPS TO NEED A HEAT ADVISORY AT THIS TIME.

LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
GFS/ECMWF DIVERGE DURING THE EXTENDED PERIODS AS TO THE EVOLUTION OF
THE OVERALL UPPER ATMOSPHERIC PATTERN. THE DIFFERENT SOLUTIONS HAVE
SIGNIFICANT IMPACTS ON THE WEATHER ACROSS THE SE U.S.
THE OVERALL PATTERN REMAINS FAIRLY AMPLIFIED FOR LATE AUGUST.
GFS/ECMWF INDICATE A CLOSED UPPER LOW WILL DEVELOP ACROSS THE
NORTHERN MID-ATLANTIC REGION. THE TAIL END OF THE ASSOCIATED UPPER
TROUGH IS PROGGED TO PUSH INTO SE GA/N FL MON-TUE...WHICH SHOULD
PUSH THE LONG STANDING DEEP TROPICAL MOISTURE JUST SE OF THE CWA
WITH ANY LUCK. HOWEVER...THE GFS/ECMWF DIFFER AS TO THE DEGREE OF
THIS...WITH THE ECMWF PUSHING THE DEEP MOISTURE FURTHER SOUTH.
HOWEVER...BY MID-WEEK...THE ECMWF DEVELOPS A TROPICAL SYSTEM ACROSS
THE EASTERN GULF AS THE AFOREMENTIONED FRONT STALLS PRECARIOUSLY IN
THE NORTHERN GULF. THE GFS DOES NOT INDICATE ANY SUCH SYSTEM...AND
ONLY HINTS AT A WEAK EASTERLY WAVE MOVING WEST INTO THE UPPER TX
COAST BY THE END OF THE WEEK...WHICH AT LEAST IS CONSISTENT WITH
YESTERDAY'S SOLUTION. MEANWHILE...THE MID U.S. UPPER RIDGE BEGINS TO
EXPAND EASTWARD TOWARD THE MID-ATLANTIC. FOR TUE-WED...GFS/ECMWF
WOULD BOTH SUGGEST MINIMAL RAIN CHCS ACROSS N GA. THE ECMWF WOULD
ALSO SUGGEST NO POPS ACROSS THE S PART OF OUR CWA...PUSHING SUCH
CHCS INTO THE JAX/TAE CWA. HOWEVER...THE GFS HOLDS ONTO A PERSISTENT
MOISTURE AXIS ACROSS OUR SOUTHERN ZONES. THE 00Z ECMWF NOW APPEARS
TO BE IN BETTER AGREEMENT WITH THE 00Z GFS...SHOWING MOISTURE
CREEPING BACK N INTO AT LEAST THE SOUTHERN PART OF OUR CWA THU-FRI.
AS YESTERDAY...WILL SHOW THE BEST POPS ACROSS THE S PART OF THE CWA
DURING THE EXTENDED PERIODS...CLOSER TO THE LINGERING
MOISTURE...STALLED FRONT...AND ANY POTENTIAL TROPICAL ACTIVITY. ON
THE OTHER HAND...WILL NOT ADVERTISE ANY TROPICAL POTENTIAL AT THIS
TIME EITHER. CONFIDENCE IN ANY SPECIFIC SOLUTION IS LOW...BUT BETTER
CONFIDENCE IN HIGHEST POPS S PART OF THE CWA THROUGH THE EXTENDED
PERIODS.

TEMPS WILL SLOWLY WARM DURING THE EXTENDED PERIODS AS THE UPPER
RIDGE EXPANDS EASTWARD TOWARD THE MID-ATLANTIC...BUT READINGS SHOULD
REMAIN JUST SLIGHTLY ABOVE NORMAL...MOST NOTICEABLE WITH THE
CONTINUING MUGGY OVERNIGHT LOWS.

19

HYDROLOGY...
AGAIN...THE MAIN CONCERN TODAY WILL BE LOCALIZED VERY HEAVY
TROPICAL DOWNPOURS AND FLASH FLOODING...JUST AS WAS OBSERVED FRI. I
DO FEEL THE THREAT MAY SHIFT MORE INTO EAST CENTRAL GA TODAY.
HOWEVER...NOT ENOUGH PREDICTABLE WIDESPREAD ORGANIZATION TO ISSUE AN
FFA AT THIS TIME. LOCALIZED FLASH FLOOD WARNINGS CAN BE EXPECTED
DURING THE AFTERNOON AND EVENING...JUST AS WAS SEEN FRIDAY.

19

&&

AVIATION...
12Z UPDATE...
LIFR AND IFR CIGS HAVE SETTLED IN OVER THE ATLANTA AREA. ATL DOWN TO
OVC004 AND EXPECT THIS TO BE SLOW TO IMPROVE AS -DZ AND -RA ALSO
SETTLE IN. HAVE SLOWED ATL'S CIG IMPROVEMENT A BIT...WITH IFR CIGS
POSSIBLY BY 13-14Z...THEN MVFR CIGS BY 16Z...AND VFR BY 17-18Z. VIS
AT ATL MAY GET AS LOW AS 3SM WITH -DZ. SURFACE ANALYSIS SHOWS THE
FRONT STILL ACROSS NORTH GA WITH REMNANTS OF TD5 STILL MEANDERING
OVER THE WEST CENTRAL PARTS OF THE STATE AND ALREADY PRODUCING SOME
SCT SHOWERS STRETCHING FROM NEAR MCN NORTHWARD TO NORTH CENTRAL AND
NE GA. THE SHOWERS ARE MOVING ENE... SO THE HEAVIER ONES MAY STAY
EAST OF ATL. EXPECT AFTERNOON CONVECTION AROUND ATL TO FIRE AROUND
19-20Z THIS AFTERNOON. THE CONVECTION WILL LIKELY LINGER WELL
THROUGH THE EVENING...SO HAVE HELD ONTO CB THROUGH 05-06Z. EXPECT
IFR CIGS TO DEVELOP AT ATL ONCE AGAIN EARLY SUNDAY MORNING AROUND
SUN 09-10Z...SO WILL SHOW THIS TREND. WINDS SHOULD REMAIN LIGHT FROM
THE EAST AND ENE DUE TO COOL DOME OF HIGH PRESSURE TRYING TO NOSE
DOWN FROM THE NE.

//ATL CONFIDENCE...UPDATED 12Z...
HIGH CONFIDENCE ON WIND SPEEDS...MEDIUM ON WIND DIRECTION
MEDIUM CONFIDENCE ON MORNING CEILING HEIGHTS...VSBYS...AND AFTERNOON
TSTMS.

39
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          90  75  91  73  91 /  60  50  60  60  20
ATLANTA         91  76  91  74  91 /  60  50  60  50  20
BLAIRSVILLE     86  72  86  70  85 /  60  50  60  40  20
CARTERSVILLE    91  73  89  71  90 /  50  40  60  40  20
COLUMBUS        92  76  93  74  91 /  50  40  60  60  30
GAINESVILLE     89  75  91  73  90 /  60  50  60  50  20
MACON           92  76  94  74  91 /  60  50  60  60  30
ROME            93  74  90  72  92 /  50  40  60  30  10
PEACHTREE CITY  92  73  91  72  91 /  60  50  60  50  20
VIDALIA         94  77  95  75  92 /  60  50  60  60  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 21, 4:01 AM EST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
501 AM EDT SAT AUG 21 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
501 AM EDT SAT AUG 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING.

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL MEANDER ACROSS NORTH GEORGIA TODAY.
DEEP TROPICAL MOISTURE AND A MID LEVEL LOW PRESSURE SYSTEM WILL
REMAIN PARKED OVER THE STATE.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THUNDERSTORMS WILL BE WIND GUSTS TO 40 MPH,
CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN. THE GREATER
THUNDERSTORM THREAT WILL OCCUR BETWEEN THE HOURS OF 1 PM AND
MIDNIGHT.

.DISCUSSION...
A FRONTAL BOUNDARY ACROSS NORTH GEORGIA AND A MID LEVEL LOW
PRESSURE SYSTEM OVER CENTRAL GEORGIA WILL INTERACT WITH DEEP
TROPICAL MOISTURE TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING. MODERATE INSTABILITIES ARE EXPECTED
AS CAPE VALUES INCREASE TO AROUND 2500 DURING AFTERNOON HEATING.
THE WEAKLY SHEARED ENVIRONMENT WILL RESULT IN SLOW MOVING STORMS.
THIS COUPLED WITH OVER TWO INCH PRECIPITABLE WATER VALUES WILL
BRING A THREAT OF LOCALLY HEAVY RAIN... AND POSSIBLY RESULT IN
MINOR FLOODING OF LOW LYING... FLOOD PRONE AREAS. ALTHOUGH A FEW
STORMS COULD BE STRONG... SEVERE THUNDERSTORMS ARE NOT EXPECTED AT
THIS TIME. THE THUNDERSTORM THREAT SHOULD GREATLY DIMINISH BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE LIKELY AGAIN ON SUNDAY. OTHERWISE...THERE IS A
CHANCE OF THUNDERSTORMS EACH DAY...MAINLY IN THE AFTERNOON AND
EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 21, 8:39 AM EST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
939 AM EDT SAT AUG 21 2010

GAZ047-049-211445-
939 AM EDT SAT AUG 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN MORGAN AND WALTON
COUNTIES UNTIL 1045 AM EDT...

AT 936 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HARD LABOR CREEK STATE PARK...MOVING EAST AT
10 MPH.

RAINFALL AMOUNTS OF 2.0 TO 2.5 INCHES HAVE FALLEN SINCE 8 AM
EDT...AND ANOTHER 0.5 TO 1.0 INCH CAN BE EXPECTED OVER THE NEXT
HOUR. RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES ACROSS MORGAN AND WALTON COUNTIES...INCLUDING AREAS
AROUND RUTLEDGE...HARD LABOR CREEK STATE PARK...HERNDONVILLE...
EBENEZER...BOSTWICK...MADISON...APALACHEE AND BUCKHEAD.
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS
AND STREAMS ARE SUBJECT TO MINOR FLOODING.
Special weather statement, Aug 21, 9:08 AM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1008 AM EDT SAT AUG 21 2010

GAZ023>025-027-211500-
1008 AM EDT SAT AUG 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN MADISON...
JACKSON...BANKS AND HALL COUNTIES UNTIL 1100 AM EDT...

AT 1006 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MAYSVILLE...MOVING EAST AT 10 MPH.

RAINFALL ESTIMATES NEAR TWO INCHES HAVE BEEN REPORTED IN EXTREME
EASTERN HALL COUNTY...NORTHERN JACKSON COUNTY...AND SOUTHWESTERN
BANKS COUNTY SINCE 9 AM EDT. AN ADDITIONAL 1 TO 1.5 INCHES CAN BE
EXPECTED OVER THE NEXT HOUR. RUNOFF FROM THIS STORM WILL CAUSE MINOR
FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...
STREETS AND UNDERPASSES ACROSS MADISON...JACKSON...BANKS AND HALL
COUNTIES...INCLUDING AREAS AROUND MAYSVILLE...GILLSVILLE...HOMER...
COMMERCE...BANKS CROSSING AND FIVE POINTS. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE
SUBJECT TO MINOR FLOODING.
Special weather statement, Aug 21, 10:04 AM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1104 AM EDT SAT AUG 21 2010

GAZ006-008-015-016-211530-
1104 AM EDT SAT AUG 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN LUMPKIN...WHITE...
UNION AND FANNIN COUNTIES UNTIL 1130 AM EDT...

AT 1100 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER VOGEL STATE PARK...MOVING EAST AT 10 MPH.

RAINFALL AMOUNTS OF UP TO 2 INCHES HAVE BEEN ESTIMATED IN
SOUTHEASTERN FANNIN...AND SOUTHERN UNION...AND AN ADDITIONAL 1 INCH
CAN BE EXPECTED ACROSS UNION...LUMPKIN AND WHITE COUNTIES OVER THE
NEXT HOUR. RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF
SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES ACROSS LUMPKIN...WHITE...UNION AND FANNIN COUNTIES...
INCLUDING AREAS AROUND BLOOD MOUNTAIN SHELTER...WOODS HOLE
SHELTER...GOOCH MOUNTAIN SHELTER...HAWK MOUNTAIN SHELTER...VOGEL
STATE PARK...SUCHES...JONES CREEK...GADDISTOWN...OWLTOWN...
BLAIRSVILLE...MARGRET...TRACK ROCK...WHITLEY GAP SHELTER...LOW GAP
SHELTER AND SMITHGALL WOODS CONSERVATION AREA. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS
ARE SUBJECT TO MINOR FLOODING.
Special weather statement, Aug 21, 10:13 AM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1113 AM EDT SAT AUG 21 2010

GAZ025-035-211615-
1113 AM EDT SAT AUG 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN BARROW AND JACKSON
COUNTIES UNTIL 1215 PM EDT...

AT 1112 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER RUSSELL...MOVING EAST AT 10 MPH.

ESTIMATED RAINFALL AMOUNTS OF AROUND 2 INCHES HAVE BEEN OBSERVED IN
CENTRAL BARROW AND SOUTHERN JACKSON COUNTIES. AN ADDITIONAL 1 TO 1.5
INCHES ARE POSSIBLE OVER THE NEXT HOUR. RUNOFF FROM THIS STORM WILL
CAUSE MINOR FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES ACROSS BARROW AND JACKSON
COUNTIES...INCLUDING AREAS AROUND FORT YARGO STATE PARK...COUNTY
LINE...WINDER...RUSSELL...BETHLEHEM...STATHAM...ARCADE...JEFFERSON...
BEAR CREEK RESERVOIR...CENTER AND NICHOLSON. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE
SUBJECT TO MINOR FLOODING.
Special weather statement, Aug 21, 10:30 AM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT SAT AUG 21 2010

GAZ008-009-015-016-211630-
1130 AM EDT SAT AUG 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN LUMPKIN...WHITE...
UNION AND TOWNS COUNTIES UNTIL 1230 PM EDT...

AT 1130 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BLUE MOUNTAIN SHELTER...MOVING EAST AT 5 MPH.

ESTIMATED RAINFALL AMOUNTS OF BETWEEN 2 AND 2.5 INCHES HAVE BEEN
OBSERVED OVER SOUTHERN UNION COUNTY...AND AN ADDITIONAL 1 TO 1.5
INCHES ARE POSSIBLE OVER UNION...TOWNS...LUMPKIN...AND WHITE
COUNTIES. RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF
SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES ACROSS LUMPKIN...WHITE...UNION AND TOWNS COUNTIES...
INCLUDING AREAS AROUND LOW GAP SHELTER...WHITLEY GAP SHELTER...
QUALATCHEE LAKE...SMITHGALL WOODS CONSERVATION AREA...CAMP COLEMAN
LAKE...UNICOI STATE PARK...ROBERTSTOWN...HELEN...CLEVELAND...BLOOD
MOUNTAIN SHELTER...TURNERS CORNER...BLUE MOUNTAIN SHELTER...
BRASSTOWN BALD...WOODS HOLE SHELTER AND VOGEL STATE PARK.
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS
AND STREAMS ARE SUBJECT TO MINOR FLOODING.
Special weather statement, Aug 21, 11:25 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1225 PM EDT SAT AUG 21 2010

GAZ008-009-015-016-023-211730-
1225 PM EDT SAT AUG 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN HALL...LUMPKIN...
WHITE...UNION AND TOWNS COUNTIES UNTIL 130 PM EDT...

AT 1224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORM FROM 13 MILES NORTHEAST OF MACEDONIA TO
CLEVELAND...MOVING NORTHEAST AT 20 MPH.

RAINFALL ESTIMATES BETWEEN 3 AND 4 INCHES HAVE BEEN REPORTED IN THE
AREA...AND AN ADDITIONAL 1 TO 1.5 INCHES ARE POSSIBLE IN THE NEXT
HOUR. RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES ACROSS HALL...LUMPKIN...WHITE...UNION AND TOWNS
COUNTIES...INCLUDING AREAS AROUND CLERMONT...QUALATCHEE
LAKE...SMITHGALL WOODS CONSERVATION AREA...ROBERTSTOWN...
MACEDONIA...MOUNTAIN SCENE...BRASSTOWN BALD...UNICOI STATE
PARK...ANNA RUBY FALLS...HELEN...MOSSY CREEK...CLEVELAND...LEAF AND
SAUTEE. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS
OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.

The radar

The Atlanta radar (KFFC), 144 km away, was scanning. The volume nearest the first event began at 17:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, White

When
August 21, 12:15 PM EST to 5:32 PM EST
Where
White County, 3.59 mi S of Oculus to 1.62 mi SSE of Cleveland
Cause
Heavy Rain
Property damage
$400,000
Reported by
Emergency Manager
Coordinates
34.478, -83.773

The White County Emergency Management Director reported significant flash flooding near and just south of Cleveland. The most significant incident occurred along a service road of U.S. Highway 129, approximately one mile south of Cleveland. Significant erosion, six to eight feet deep in spots, occurred in the area resulting in a pavement collapse. The collapsed pavement resulted in a sink hole causing damage to a car wash and adjacent Sonic Drive In restaurant along U.S. Highway 129. Most of the damage was in the form of collapsed awnings and damage to adjacent property at the drive in. In addition, Cox Creek overflowed its banks onto U.S. Highway 129 near Campbell Street with four feet of water and onto Quillian Street with two feet of water. Freeman Creek overflowed its banks onto Asbestos Road with one foot of water. A secondary stream that flows into Cox Creek overflowed its banks flooding Cementary Street and Wildord Ash Parkway with one foot of water. Portions of the Creekside Deli Parking Lot at Nachoochee Road and U.S. Highway 129 were also flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258032.